Pennsylvania, 2024Drought in Pennsylvania, July 30 to 31, 2024
July 30 to 31, 2024 · NWS PBZ · 1 event in 1 county or zone
A portion of Westmoreland county in Pennsylvania was added to the Severe Drought (D2) areas of the Drought Monitor on July 30th. Conditions have gradually deteriorated through the region, with Severe Drought continuing into September.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A portion of Westmoreland county in Pennsylvania was added to the Severe Drought (D2) areas of the Drought Monitor on July 30th. Conditions have gradually deteriorated through the region, with Severe Drought continuing into September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 30, 3:41 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 30, 3:41 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
441 AM EDT Tue Jul 30 2024
.SYNOPSIS...
A series of upper level disturbances may lead to periodic shower
and thunderstorm chances through Saturday. Confidence is low on
a flash flood or severe threat developing on a given day, though
probabilities are higher Wednesday and Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Shortwave progression east will generate scattered to numerous
storms through this evening.
- The main threats will be cloud to ground lightning and
localized flash flooding.
-------------------------------------------------------------------
Shortwave movement within the broader NW flow along the eastern
side of the central CONUS ridge will cross the upper Ohio River
Valley region through this evening. While a early morning MCS
should track S/E of the region, the developing MCV plus upper
shortwave will foster storm initiation that will traverse east
in roughly two waves: a morning wave and late afternoon/evening
wave.
Limited diurnal heating as a result of morning convection plus
area cloud cover should keep mean SBCAPE values below 1000 J/kg.
This combined with weak shear should mitigate severe concerns.
The focus then will be on potential for flash flooding due to
PWAT values rising above the 90th percentile and weak storm
motion. However, weak lapse rates and dry surface conditions are
likely to keep flooding probabilities low and mainly tied to
urban areas or locations receiving multiple rounds of rain.
Subsidence on the backside of the shortwave and loss of diurnal
heating is expected to reduce precipitation chances late
tonight. Morning fog may develop depending on timing of cloud
erosion, degree of decoupling and how saturated grounds become
from rain.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
KEY MESSAGES:
- Active weather pattern continues with periodic shower and
thunderstorm chances.
- Little airmass change will maintain low probability flood
threats.
- Conditional low probability severe threats will be highly
dependent on upstream convective evolution.
-------------------------------------------------------------------
The broad synoptic pattern will feature additional shortwave
movement within the northwest flow overhead as broad upper
ridging persists across the Southern Plains. Ensembles favor a
more muted/weaker shortwave potentially crossing the Upper Ohio
River Valley Wednesday while Thursday features a more well-
defined upper trough approaching the region. Generally, this
pattern will favor periodic thunderstorm chances with slightly
above normal temperature for both Wednesday and Thursday.
The details are much more varied with initiation and
storm environment variables dependent on upstream convective
evolution. Ensemble spreads suggest a notable range in storm
timing/location plus shortwave positioning that could result in
anything from prolonged periods of storms to little/no activity
(where activity mainly progresses S/W of region). Assuming
convective occurrence, current ensemble mean SBCAPE values show
between 1000-1500 J/kg on Wednesday and 1500-2000 J/kg on
Thursday with each exhibiting large spreads on low/high- end
potentials. Maximization of these values will be key on severe
threat potential (likely in the form of damaging wind with dry
air present aloft) as mean ensemble shear is weak which would
make storm organization difficult. Any thunderstorm could also
generate heavy rainfall that leads to localized flash flooding,
but dry antecedent conditions and weak surface convergence
makes probability of occurrence low.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
KEY MESSAGES:
- Slow upper trough progression will maintain periodic storm
chances and low probability flood/severe threats.
- Northwest flow after the trough will support additional rounds
of periodic thunderstorms.
-------------------------------------------------------------------
Ensembles favor the slow progression of the more well-defined
trough, with it approaching the area starting Thursday and
finally shifting east of the region by Sunday. Finer-scale
details remain uncertain but ensembles suggest minimal
environmental changes beyond a slight uptick in area cloud
cover and moisture resulting in greater precipitation chances
and more seasonable temperature.
Surface ridging and weak subsidence aloft behind the exiting
trough suggests dry conditions are likely Sunday as temperature
climbs a few degrees above the daily average. Dry conditions may
be short-lived as the region will then remain positioned
underneath northwest flow while ridging persists across the
Rockies. This pattern would favor above normal temperature and
periodic thunderstorm chances fueled by weak shortwave movement.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
MVFR cigs are expected to develop by mid-morning with scattered
showers as low pressure crosses across the southern Great
Lakes and low level moisture increases. Cigs should lift to VFR
by early afternoon, but additional showers and thunderstorms
are expected starting mid afternoon with increasing instability
and a crossing shortwave. Main impacts should be very brief
visibility restriction from downpours.
.Outlook...
Periodic restrictions are expected with scattered showers and
thunderstorms through the week through with a series of low
pressure troughs.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...88
Hazardous weather outlook, Jul 30, 2:18 AM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 AM EDT Tue Jul 30 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-310730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
318 AM EDT Tue Jul 30 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms could produce heavy rainfall
that creates localized flooding concerns, favoring low lying or
urbanized areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Periodic shower and thunderstorm chances through Saturday pose a
limited flash flood threat, with concerns increasing if locations see
multiple rounds of heavy rain.
There is also a low probability severe threat with potential
thunderstorms Wednesday and Thursday, conditional in part to the
prior day's storm evolution.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Westmoreland
- When
- July 30, 7:00 AM EST to July 31, 11:00 PM EST
- Where
- Westmoreland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
Severe Drought was added to the county on July 30th and has continued through the end of September at this point.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 30, 20241 death · $156,000 · 1 in hail · 92 events
- Tornadoes and Flash Flood in Indiana, July 30, 20241 death · $630,000 · EF1 · 17 events
- Flash Flooding and Damaging Winds in Tennessee, July 30, 20244 injured · $903,000 · 61 kt wind · 42 events
- Wildfire in Colorado, July 30 to 31, 20241 death · 1 event
- Heat in Louisiana, July 30, 20241 death · 1 event
- Flash Flooding in Vermont, July 30, 2024$10 million · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 30, 2024$365,000 · 60 kt wind · 13 events
- Damaging Winds in Kentucky, July 30, 2024$73,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in North Dakota, July 30, 2024$70,000 · 1 in hail · 7 events
- Excessive Heat in Mississippi, July 30 to 31, 202444 events
- Flash Flooding and Hail in Tennessee, July 30, 20241 in hail · 43 events
- Flash Flooding and Damaging Winds in Kentucky, July 30 to 31, 202452 kt wind · 42 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206899.